Maine, 2022Heavy Snow and Winter Weather in Maine, February 8 to 9, 2022
February 8 to 9, 2022 · NWS CAR · 9 events in 8 counties and zones
through the night of the 7th and the 8th. A trof extended west of the low back across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked east of the region...toward Nova Scotia...through the night of the 7th and the 8th. A trof extended west of the low back across the region. At the same time...an upper level disturbance crossed the region. Snow developed during the overnight hours of the 7th...then persisted through the 8th into the early morning hours of the 9th leading to an extended duration snow event. The heaviest snow accumulations occurred across northeast and east-central portions of the region. Warning criteria snow accumulations occurred during the morning of the 8th. The heaviest snow accumulations occurred across portions of eastern Aroostook county with 10 to 16 inch totals. Snow totals across northwest Aroostook county ranged from 8 to 12 inches. Snow totals in an area from northern Somerset...to southern Piscataquis...to northern Washington counties generally ranged from 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 8, 12:05 AM EST, 55 minutes earlier.
Area forecast discussion, Feb 8, 12:05 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1205 AM EST Tue Feb 8 2022
.SYNOPSIS...
Low pressure will move up the coast tonight and Tuesday
then exit across the Maritimes Wednesday. A cold front will
cross the area Thursday night. High pressure will cross the
region Friday. A cold front will cross the region Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
12:05 AM Update: Low pressure off the Virginia coast early this
morning will lift up the coast and is expected to pass east of
Long Island later this morning. Precipitation is continuing to
expand to the north with light snow at Caribou. Warmer air is
doing a good job along the coast where temps are in the mid to
upper 30s with rain falling. Mixed precipitation has changed to
rain in Bangor, but with mesonet sites around Bangor still near
freezing will keep the winter weather advisory. It is looking
more likely that by the time of the next update that the
southern tier of advisories will be able to be cancelled, but
will wait a few more hours and monitor the latest trends.
Otherwise, loaded the past few hours of observed data and made
some changes to the precipitation type Downeast.
previous discussion
Visible satellite imagery this afternoon shows a low pressure
system currently sitting just off the coast of the Carolinas.
This low will approach our area through the night tonight,
passing well off to the southeast through the day on Tuesday.
Though the center will remain well off-shore, a trough extending
northwards from this system will provide support for
precipitation to extend up through the entire FA. This
precipitation can be seen on the KGYX radar reaching into
southern Maine, and will continue to track into our area through
the night tonight. Precip will begin as mix of rain and snow
near the coast, with only snow as it moves northwards where
temperatures have remained below freezing.
Trends in hires guidance have been upwards in terms of QPF for
the day on Tuesday, and given the support from a mid-level trof
across the region and convergence near the coast, could see
banding and higher precip totals than global deterministic
models were hinting at. Warmer than average temperatures will
also lead to lower snow to liquid ratios than typically seen
this time of year. Through the day on Tuesday, temperatures will
warm above freezing well up into Aroostook county, which may
lead to a mix with or full transition to rain. Confidence is
high that snowfall totals across the Central Highlands and
southern Aroostook will be at least 4 inches. Confidence is
lower for totals near the coast where more rain will mix in.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Vertically stacked surface/upper level low pressure will exit across
the Gulf of Saint Lawrence Tuesday night with a surface
trof/deformation zone extending west across northern Maine.
Snow will persist across northern areas, along the surface
trof/deformation zone, through the early morning hours then
diminish late. Across Downeast areas, expect a chance of snow
early Tuesday night, with decreasing clouds overnight.
Additional snow accumulations of 2 to 3 inches are expected
across the north, with around an inch or less Downeast, Tuesday
night. High pressure will cross the region Wednesday. Could
still have a chance of snow showers across northern areas early
Wednesday. Otherwise, expect mostly cloudy/partly sunny skies
north with mostly sunny skies Downeast. High pressure begins to
exit across the Maritimes Wednesday night. Expect increasing
clouds Wednesday night. Could also have a slight chance of snow
showers late across northern areas. A cold front and upper level
disturbance approach Thursday with mostly cloudy skies along
with a chance of snow showers north, a chance of snow/rain
showers Downeast. Expect above normal level temperatures
Wednesday/Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The cold front crosses the region Thursday night with a chance of
snow showers. High pressure crosses the region Friday with a cold
front possibly approaching late. Expect increasing clouds Friday
with a chance of snow showers late. The front should cross the
region Saturday with a chance of snow showers north, a chance of
snow/rain showers Downeast. High pressure builds toward the region
Sunday into Monday. Expect above normal level temperatures
Friday/Saturday. Near normal level temperatures expected Sunday in
the wake of the cold front, with below normal level temperatures
Monday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Widespread IFR all terminals overnight and Tuesday
with snow north, and rain at BGR/BHB. SE wind 5 to 10 kt
tonight, becoming NE Tuesday.
SHORT TERM:
Tuesday night...Across northern areas, IFR/LIFR early then
MVFR/IFR late with snow early then diminishing late. Across
Downeast areas, MVFR/IFR early with snow ending then VFR late.
Northwest/west winds 10 to 15 knots with gusts up to 20 knots.
Wednesday...VFR/MVFR north early with a chance of snow showers.
Otherwise, VFR. West/northwest winds 10 to 15 knots, becoming
southwest/south around 10 knots.
Wednesday night...Generally VFR. Occasional MVFR possible late
north. Light south wind.
Thursday...VFR/MVFR with a chance of snow and rain showers.
South/southwest winds around 10 knots.
Thursday night...VFR/MVFR with a chance of snow showers. Southwest
winds around 10 knots, becoming west.
Friday...VFR/MVFR early, then VFR. West winds 10 to 15 knots,
becoming southwest.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory starts tonight as gusts
increase past 25 kts, and will remain in place through the day
on Tuesday with winds gusting over 25 kts and seas 3 to 5 ft.
Reduced visibility possible in patchy fog.
SHORT TERM: Small craft advisory conditions expected Tuesday
night into Thursday. A chance of snow and rain early Tuesday
night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until midnight EST Tuesday night for
MEZ001>006.
Winter Weather Advisory until 7 PM EST Tuesday for MEZ010-011-
015>017-031-032.
MARINE...Small Craft Advisory until 7 PM EST Tuesday for ANZ050>052.
&&
Near Term...AStrauser/CB/TWD
Short Term...Norcross
Long Term...Norcross
Aviation...AStrauser/CB/TWD/Norcross
Marine...AStrauser/CB/TWD/NorcrossHazardous weather outlook, Feb 7, 9:47 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
947 PM EST Mon Feb 7 2022
MEZ001>006-090300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
947 PM EST Mon Feb 7 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-011-015>017-031-032-090300-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
947 PM EST Mon Feb 7 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-090300-
Coastal Hancock-Coastal Washington-
947 PM EST Mon Feb 7 2022
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-090300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
947 PM EST Mon Feb 7 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Northeast Aroostook
- When
- February 8, 1:00 AM EST to February 9, 4:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Southeast Aroostook
- When
- February 8, 1:00 AM EST to February 9, 4:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 16 inches.
Winter Weather, Central Penobscot
- When
- February 8, 1:00 AM EST to February 9, 1:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Winter Weather, Central Penobscot
- When
- February 8, 1:00 AM EST to 9:30 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Winter Weather, Northern Penobscot
- When
- February 8, 1:00 AM EST to February 9, 1:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Weather, Northwest Aroostook
- When
- February 8, 1:00 AM EST to February 9, 4:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Weather, Central Piscataquis
- When
- February 8, 1:00 AM EST to 9:30 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Winter Weather, Northern Washington
- When
- February 8, 1:00 AM EST to 9:30 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Winter Weather, Southern Piscataquis
- When
- February 8, 1:00 AM EST to 9:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, February 8, 20221 death · 2 injured · 1 event
- High Wind in South Dakota, February 8, 202255 kt wind · 12 events
- Wildfire and Heat in California, February 8 to 15, 202267 kt wind · 12 events
- Drought in Hawaii, February 8 to 28, 20222 events
- Drought in Nebraska, February 8 to 28, 20221 event
- Drought in Texas, February 8 to 28, 20221 event
- Drought in Hawaii, February 8 to 22, 20221 event
- Flood in Illinois, February 8 to 13, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009525, 1009526, 1009527, 1009528, 1009529, 1009530, 1009531, 1009532, 1009533.